Forum

Drugs against fatigue that work?

Hey All!

I’ve asked my neurologist for some advise what I could take against my fatigue. He recommended amantadine, 100mg Daily. I’ve not heard anywhere, on any forum, that this has actually helped anyone. So I was wondering what you thought? The side effects sound nasty, ok, especially because I sleep rubbish. Any other drugs you are using that help with fatigue, and that ideally don’t cause insomnia? I know, I am aiming high. :slight_smile:

thanks!

Hello

Well Amantadine can work for many people. It worked for me for a couple of years. There is a better drug called Modafinil, but that’s really difficult to get a prescription for these days. It’s licensed for narcolepsy and for quite a few years was prescribed ‘off label’ for MS fatigue, but it’s caused some problems with cardiac function so is very hard to get a prescription for now. But that doesn’t mean asking your neurologist for it is a waste of time. Your GP won’t prescribe it unless the neuro agrees to it.

If however you are stuck with Amantadine or nothing, then try it. Just don’t take it later in the day, that way it shouldn’t interfere with sleep too much (nb. the same applies to Modafinil - it would mess with your sleep if taken late in the day). It does work, and if it’s that or nothing, then it’s worth a try.

Sue

This is a brilliant thread because I too am suffering. My fatigue is so debilitating. So much so, that I am sleeping or laying flat for a full day and sleeping through at night. I too, was just about to ask…what solutions are there.

also, I am worried that when I say ‘fatigue’, people think that I simply mean tired… I mean a complete body shut down, but my sensory symptoms are haywire and I am dizzy, even when I sleep! I think it means that my MS is active. Kindest thoughts Ali

Exercise is my drug of choice and improves fatigue levels, mood and strengthens muscles, so worth trying. Stick within your comfort zone and you should be fine.

2 Likes

Best drug is SLEEP. Not what you want to hear, but your body is saying STOP, I need a few zzzzzzz’s. May need a lifestyle change, but what can you do?

Have a look at https://www.mstrust.org.uk/a-z/fatigue There is a lot of information about how to manage fatigue. And that includes exercise, diet and rest. Plus drugs. So all of the things mentioned already.

I see energy as a kind of bank balance. Use too much of it and you go overdrawn and have to pay it back, in the form of rest. There are ways of getting more of it, like exercising the right amount, adding drugs, managing your work load or activities, what’s usually called ‘fatigue management’.

And having MS means you have more fatigue than most people without fatigue.

Theres another useful page: https://www.mstrust.org.uk/news/views-and-comments/describing-fatigue-others We all get told ‘oh yes I’m knackered too’, or ‘I get that’. It’s flipping annoying. So ways to explain your MS fatigue are helpful.

Sue

1 Like

My cousin, also an MS’er swears by Amantadine, I tried it once but felt a bit “out there” with it, so gave it up after just a few days.

Thats one of my problems, I tend to not give some meds the chance to work or my body the time to adjust.

It’s like, “I want to be fixed and I want to be fixed NOW” .

Which as we all know that with MS it’s an impossible ask, but I guess even after 5 years of being diagnosed I still think the next drug I try is going to be the “fixer”

1 Like

The diet has worked well for me.

I decided that in the normal world people had adverse reactions to dairy and gluten so I gave up both. It seems that avoiding the dairy has been more beneficial.

Steve

I tried Modafinil and can honestly say the side effects were horrendous. The only thing I can do now is go to bed after lunch and stay there until it’s time to feed the dog at 5pm.

I too have been prescribed Modafanil and struggled. I took 100 mg for 2 weeks and was due to double the dose to the full 200mg per day dose. In my second week I just felt awful. I was tired , low mood and generally not really functioning. My GP told me to stop and we would discuss in 3 weeks as to whether to try again. The 3 weeks are up now and I really cant decide whether to try again. I have bad fatigue but dont know if I can face trying again. Is there anyone out there who went through this with Modafanil and then got over the side effects and carried on taking it?

I didnt think Modafanil was available on the NHS ?

Yes it is on a consultants say so. The GP who wrote the prescription said it was very expensive but not to worry about it!

1 Like

Getting your sleep sorted out as first priority would be my suggestion. No fatigue drug is going to help much if you aren’t getting enough good sleep at night.

On drugs, I have been on modafinil for years and rate it highly, but it is hard to get hold of as a new patient, alas. Your neurologist might be able to help. It does not interfere with my sleep as long as I take it in the morning, which is the obvious time to take it anyway.

But it would do nothing for me if I wasn’t sleeping well, that’s for sure.

Alison

Hi Alison

Can I ask whether you suffered from any side effects when you first started on modafanil please? I am going to start again and see if the problems were due to the modafanil or whether i was just having a really bad week.

Thanks

Sue

I remember years back when I started taking Modafinil, I had extreme nausea for the first month. I remember going to see my neurologist and saying how sick I felt all the time. I was prepared to give it up, and at that time I had severe fatigue and had tried Amantadine which had stopped working. My neurologist persuaded me that the nausea would stop. And it did. I took it for about 5 or 6 years. Eventually, after I’d stopped working, I stopped taking the Modafinil.

It seems to me to be the absolute best drug for fatigue. If you can get a prescription (and it is still available off label from your neurologist if they believe in it), and have severe fatigue then I’d take it. The side effects should dissipate. If they don’t, or if you decide that the side effects aren’t worth suffering through, then stop. But taper off rather than stopping overnight.

Sue

1 Like

Thanks Sue

I am going to give it another go, It sounds as though its quite rare to be offered Modafinil now so I am lucky to get the chance. I have to take 100mg for 2 weeks and then go on to 200mg per day. I have been told I need to take in the morning and at lunchtime so it doesnt affect my sleeping.

Thanks again

Sue

I have never had any sides to speak of, as long as I have taken it early in the day and have otherwise been sensible about sleep hygiene - regular bed-time/getting-up time, no late-in-day caffeine etc. Sure, I’ve got a bit agitated and jittery from time to time, but I’ve always been temperamentally inclined in that direction, so can’t really blame the modafinil for it. The modafinil certainly hasn’t made it any worse. :slight_smile:

A

x

You could start it in an even more staggered way than that if you chose, just take 100mg in the morning for a week, then move onto 200mg in week 2. (The same kind of way people are advised to start Tecfidera, again to avoid stomach issues.)

Just a thought.

Sue

Yes Sue that is what I am going to do. I am starting again tomorrow. I did the same when I started on Tecfidera. Hopefully this time I will manage to get past any side effects from the Modafinil.

Thanks again

Sue

Hi, I hope you’re all well.

I’ve come to see If there is any advice about getting more sleep. I’m really struggling at the moment, all I want to do is sleep. I’ve got so much to do but I just can’t find the energy to do anything. I lay down the next thing is I’ve woken up from sleeping in the day. Can anyone advise me at all?

Thanks,

Best wishes,

Jo